Mirtazapine and citalopram are both antidepressant drugs that influence the mood-elevating chemical serotonin in the brain. They are generally prescribed for the treatment of major depressive disorder, but citalopram may also be used to treat some anxiety disorders. These medicines should not be combined except under the orders of a physician. Although the precise effects of combining mirtazapine and citalopram have not been studied extensively, any two drugs that effect serotonin levels have the potential to cause serotonin syndrome. The risks of other, less serious side effects may also be increased. Since the two drugs have generally very similar effects, it is often better to increase the dosage of one rather than combining them together.
Citalopram, sold under the brand name Celexa®, is a selective serotonin re-uptake inhibitor (SSRI) drug, meaning that it keeps the neurotransmitter serotonin from being reabsorbed into the bloodstream as quickly. As of 2011, SSRI drugs were the most commonly prescribed form of antidepressant in the US due to their generally low incidence of side effects. Mirtazapine, often sold as Remeron®, effects other neurotransmitters, such as noradrenaline as well as serotonin.
Mirtazapine and citalopram influence serotonin levels by different mechanisms, but the end result of both is more free serotonin in the brain. In general, it is inadvisable to combine two drugs that both effect serotonin levels due to the risk of serotonin syndrome — a potentially life-threatening condition. Symptoms of serotonin syndrome include extreme agitation, dizziness, increased heart rate, loss of coordination, and diarrhea, among others. Anyone who suspects that he or she may have serotonin syndrome should seek immediate medical attention.
Combining mirtazapine and citalopram may also increase the incidence of the side effects of each, which are generally mild but may include drowsiness or dizziness. Patients taking either drug are advised to avoid driving or operating heavy machinery until they can ascertain what effects they will have. Combining the two drugs greatly increases the chance of these or other side effects impairing normal functioning.